Missouri, 2004

Damaging Winds in Missouri, May 31, 2004

May 31, 2004 · NWS LSX · 2 events in 1 county or zone

Local law enforcement reported trees down in Bowling Green and Eolia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Local law enforcement reported trees down in Bowling Green and Eolia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 31, 2:40 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, May 31, 2:40 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CDT MON MAY 31 2004

MDLS ARE IN FAIRLY GD AGREEMENT THAT UA PTRN THRU MUCH OF THIS WORK
WEEK WL BE DOMINATED BY UPR LO...FIRST ANCHORED OVR UPR MS
VLY...THEN OPENING UP A BIT AND DROPPING INTO OHIO VLY.

PERHAPS THE MOST DFCLT PART OF FCST IS TRYING TO PIN DOWN PCPN
THRT.  BLV THAT DIURNALLY DRIVEN -SHRA/-TSRA OVR N AREAS WL DSPT
THIS EVE...WITH THIS PCPN TREND REPEATING ITSELF OVR N AREAS ON TUE.
HWVR...BY TUE EVE AS UPR TROF SAGS INTO AREA THINK THAT SM PCPN WL
CONT INTO THE OVRNGT HRS...AND PERHAPS DROP INTO S AREAS.  AFTER
LOOKING AT THE 18Z SFC MAP...ALSO NOTICED THAT MSTR TO THE S OF THE
STALLED FNTL BNDRY ISNT ALL THAT FAR AWAY...AND A BIT OF RETURN LO
LVL FLOW AHD OF TROF MAY PULL SM OF THAT INSTABILITY BACK INTO OUR
FAR S AREAS.  ALTHO MDL OUTPUT DOESNT PULL THE MSTR AND INSTABILITY
THAT FAR N...THEY OFTEN DO NOT HNDL THIS TYPE OF SITN VRY WELL.

IT APRS THAT LOTS OF CLDS WL DROP SWD ACR AREA ON WED AS UPR TROF
SAGS S.  COULDNT RULE OUT A FEW MORE SHWRS ATTM...BUT AMS DOESNT
LK QUITE AS UNSTBL AS MID LVL TEMPS BGN TO WRM AND XTNSV CLD CVR WL
LIMIT HTG.

TEMPS ON TUE SHUD BE SIMILAR TO THOSE OF TDA...BUT SHUD DROP 5-10
DEGREES BY WED DUE TO THE CLDS AND THE ARRIVAL OF THE COLDER AIR
ASSOC WITH THE UPR TROF.

FOR THE LTR HLF OF THE WEEK...APRS TEMPS SHUD SLOLY MODERATE AS HGTS
RBND ACR AREA.  PTRN MAY BCM ACTIVE ONCE AGAIN BY NXT WEEKEND AS
RETURN FLO BGNS OVRRUNNING OF FNT THAT MDLS SUGGEST WL RMN S OF
CWA.  HOPEFULLY...WELL BE RESTED UP BY THEN.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.IL...NONE

TRUETT

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 31, 3:00 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT MON MAY 31 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
400 PM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST MISSOURI
AS WELL AS WEST CENTRAL ILLINOIS AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS AS AN UPPER AIR DISTURBANCE MOVES
ACROSS THE AREA.  THESE STORMS ARE NOT EXPECTED TO BE SEVERE...
ALTHOUGH A FEW MAY PRODUCE SMALL HAIL AND OCCASIONAL LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS AGAIN ON TUESDAY...AND ACROSS THE ENTIRE AREA
ON TUESDAY NIGHT.  AFTER A WELCOME DRY SPELL THROUGH THE WORK WEEK...
A CHANCE FOR THUNDERSTORMS WILL RETURN ACROSS THE AREA ON SATURDAY
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT.

CARNEY

In the hours before

Local storm report, May 31, 3:24 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
424 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     DARDENNE PRAIRIE        38.75N 90.73W
05/30/2004                   ST. CHARLES        MO   NWS EMPLOYEE

            SEVERAL TREES DOWN AND SEVERAL DAMAGED IN TWIN CHIMNEYS
            SUBDIVISION. TIME ESTIMATED.

&&

GLASS
Local storm report, May 31, 3:24 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
424 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     DARDENNE PRAIRIE        38.75N 90.73W
05/30/2004                   ST. CHARLES        MO   NWS EMPLOYEE

            SEVERAL TREES DOWN AND SEVERAL DAMAGED IN TWIN CHIMNEYS
            SUBDIVISION. TIME ESTIMATED.

&&

GLASS
Local storm report, May 31, 5:01 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
601 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     EWING                   40.01N 91.71W
05/31/2004                   LEWIS              MO   TRAINED SPOTTER

            ROOF BLOWN OFF EWING BAPTIST CHURCH...NUMEROUS TREES DOWN
            ALSO IN TOWN OF EWING.

&&

CVKING
Local storm report, May 31, 5:01 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
601 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     EWING                   40.01N 91.71W
05/31/2004                   LEWIS              MO   TRAINED SPOTTER

            ROOF BLOWN OFF EWING BAPTIST CHURCH...NUMEROUS TREES DOWN
            ALSO IN TOWN OF EWING.

&&

CVKING
Local storm report, May 31, 5:16 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
616 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     QUINCY                  39.93N 91.39W
05/31/2004                   ADAMS              IL   COUNTY OFFICIAL

            POWER POLES DOWN IN QUINCY...BLOCKING INTERSECTION OF
            ROUTE 48 AND STATE STREET.

0605 PM     TSTM WND GST     LORAINE                 40.15N 91.22W
05/31/2004  65 MPH           ADAMS              IL   TRAINED SPOTTER

&&

CVKING
Local storm report, May 31, 5:16 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
616 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     QUINCY                  39.93N 91.39W
05/31/2004                   ADAMS              IL   COUNTY OFFICIAL

            POWER POLES DOWN IN QUINCY...BLOCKING INTERSECTION OF
            ROUTE 48 AND STATE STREET.

0605 PM     TSTM WND GST     LORAINE                 40.15N 91.22W
05/31/2004  65 MPH           ADAMS              IL   TRAINED SPOTTER

&&

CVKING

The radar

The St Louis radar (KLSX), 85 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
May 31, 5:36 PM CST
Where
Pike County, Bowling Green
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -91.200

Thunderstorm Wind, Pike

When
May 31, 5:42 PM CST
Where
Pike County, Eolia
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.233, -91.017

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396453, 5396454.